Tags: Obesity | diet drugs | risks | side effects

Diet Drug Risks and Side Effects

By    |   Monday, 31 Aug 2015 09:29 PM

Health professionals urge caution when considering diet drugs for weight loss, particularly unregulated, over-the-counter supplements that claim a quick and fix to a longtime problem. Such medications can carry risks and side effects.

Some drugs that have been approved by the U.S. Food and Drug Administration for weight loss have later been pulled from the market, showing the complex role medications can play in aiding those who are obese, according to Prevention.

One such drug in recent years was Meridia (generic name sibutramine), an approved prescription weight-loss drug that was pulled off the market after a study found it raised the risk of nonfatal "cardiovascular events like heart attacks and strokes by 16 percent, causing the FDA to reconsider," Prevention said.

Special: Odd Discovery Helps Doctor Lose 40 Pounds — at Age 54

The FDA cracked down on other non-prescription medications for weight loss that caused side effects like insomnia, high blood pressure, headaches, and vomiting.

Balancing the need to lose weight and a proper medical solution is difficult. Carrying too much weight can have serious consequences, including causing an increased heart rate, which can eventually lead to congestive heart failure, Dr. Kevin R. Campbell, a North Carolina cardiologist and frequent television medical expert, said, according to Everyday Health.

Weight-loss drugs can have similar effects. Many weight-loss products contain stimulants, Campbell said. They make a patient feel less interested in eating but often raise heart rates, causing some people to have atrial fibrillation, a type of irregular heartbeat.

Other drugs called lipase inhibitors used for weight loss have been linked to liver damage, Drugs.com noted, along with stomach pain, loss of appetite, pale or tar-colored stools, brown-colored urine, which is called by excess bilirubin.

Editor's Note: Hormones May Be Causing Weight Gain, Heart Woes

"Many stimulant weight loss drugs may be associated with constipation, dry mouth, restlessness, withdrawal effects, or insomnia (difficulty falling asleep)," Drugs.com added, noting that typically, many weight-loss drugs are only indicated for short-term use — up to 12 weeks.

It added of the successes of such medications: "Most people will regain some or all of the weight they lost when they stop using weight loss drugs unless efforts are made to retain their weight loss with diet and exercise."

© 2017 Newsmax. All rights reserved.

   
1Like our page
2Share
Health-Wire
Health professionals urge caution when considering diet drugs for weight loss, particularly unregulated, over-the-counter supplements that claim a quick and fix to a longtime problem. Such medications can carry risks and side effects.
diet drugs, risks, side effects
374
2015-29-31
Monday, 31 Aug 2015 09:29 PM
Newsmax Inc.
 

The information presented on this website is not intended as specific medical advice and is not a substitute for professional medical treatment or diagnosis. Read Newsmax Terms and Conditions of Service.

Newsmax, Moneynews, Newsmax Health, and Independent. American. are registered trademarks of Newsmax Media, Inc. Newsmax TV, and Newsmax World are trademarks of Newsmax Media, Inc.

NEWSMAX.COM
© Newsmax Media, Inc.
All Rights Reserved